Texas, 2018

Wildfire in Texas, May 9 to 10, 2018

May 9 to 10, 2018 · NWS AMA · 1 event in 1 county or zone

The Farm to Market Road 1258 Wildfire began about six miles east of Amarillo Texas in Potter County around 1535CST. The wildfire began near Pullman Road and just north of Interstate 40 south of Southeast 3rd Avenue.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Farm to Market Road 1258 Wildfire began about six miles east of Amarillo Texas in Potter County around 1535CST. The wildfire began near Pullman Road and just north of Interstate 40 south of Southeast 3rd Avenue. The wildfire consumed three hundred and sixty acres and was determined to be caused by lightning. There were no reports of any homes or other structures threatened and there were also no reports of any homes or other structures damaged or destroyed. There were no reports of any injuries or fatalities. The wildfire was contained around 0600CST on May 10 and the Texas A&M Forest Service responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 9, 11:41 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, May 9, 11:41 AM CST, 3 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1241 PM CDT Wed May 9 2018

.AVIATION...
For the 18Z TAFs, a very weak frontal boundary will continue to
lift north today, then head southward again across KGUY and KDHT
later this evening. There is a low probability of some high based
showers and tstms across far northern parts of the forecast area
later this evening and tonight, and have included a PROB30 group
for -TSRA at KGUY durg this time period as overall confidence is
highest at this TAF site.

Andrade

&&

.PREV DISCUSSION... /Issued 550 AM CDT Wed May 9 2018/

AVIATION...
For the 12z TAFs...
Isolated light showers over eastern parts of forecast area are
dissipating with no impacts to any of the terminals.  Weak
frontal boundary north of AMA expected to lose its identity as
mixing occurs today, with southeast surface winds around 15 kt
prevailing at all terminals by late morning.

VFR conditions expected today and tonight with high-based cumulus
developing late afternoon/early evening, particularly over
northern terminals.  Shortwave trof early this evening expected
to produce isolated to scattered thunderstorms across northern
sections, with GUY having the greatest likelihood of a direct
impact.

Cockrell

PREV DISCUSSION... /Issued 457 AM CDT Wed May 9 2018/

DISCUSSION...
No major changes to previous forecast. Latest upper level analysis
shows Northern Plains trough now moving through upper Midwest with
ridge shifting over Desert Southwest. More robust upper low with
broad cyclonic flow just offshore in the Pac NW. The TX/OK
Panhandles remain under northwest flow aloft. A subtle in the flow
is evident on water vapor imagery, and is providing enough lift
for a few elevated thunderstorms this morning in the eastern
zones. This activity should diminish in the next few hours as the
wave shifts east. The upper level ridge is expected to dampen out
some as it moves over the Rocky Mountains in response to the large
upper low moving onshore in the Pac NW. The upper level flow will
become more zonal through the afternoon and evening as the lower
level winds shift to the southeast. Plentiful afternoon sunshine
will lead to another day with highs in the mid 90s. Low level
moisture will slowly begin to increase towards the end of the day
as a subtle shortwave develops and moves across the northern
zones. This will lead to a cluster of elevated thunderstorms
moving east-southeast out of the Raton Mesa region and into the OK
Panhandle and far northern TX Panhandle this evening and
overnight. Instability/moisture is expected to be on the low side
for severe thunderstorms (400-800 J/kg MUCAPE, 40s to low 50s
dewpoints), however a strong storm or two can't be ruled out given
decent 30-40 knot deep layer bulk shear along locally enhanced
mid-level flow and steep low and mid level lapse rates. Onion-type
model sounding profiles have also been noted which suggest dry
microburst will be the main threat with this activity (especially
in the evening before substantial decoupling occurs). Activity
should be exiting the northeastern zones by around sunrise
Thursday morning.

Return flow increases Thursday as broad upper trough slowly
advances into the Great Basin area. A somewhat diffuse dryline
begins to take shape Thursday. However, a stout EML with 700mb
subsidence suggest at least a modest cap will be place,
especially in the eastern zones. A weak perturbation riding over
the upper ridge may be enough to erode the cap in the western
zones as convective temperatures are reached. If any storm is able
to develop, instability and shear will be more favorable for
severe storms along the dryline, with high based SBCAPE around
1500-2500 J/kg and 30-35 knots of deep layer bulk shear. Perhaps
just enough shear for a high based supercell if sufficient lift
can be generated. The good news is that the ECMWF and some high
resolutions models want to initiated isolated convection Thursday
afternoon. The bad news is that the NAM and GFS keep the area
dry. For now, introduced some slight pops for the western and
central Panhandles. Thursday should be warmer with highs in the
mid to upper 90s.

Friday continues to look like the warmest day of the week as the
dryline shifts east resulting in 20-25 mph southwest winds. The
combination of the downslope winds and the proximity of the ridge
axis will result in near record temperatures for the entire area.
Some triple digit heat is certainly possible especially in the
Palo Duro Canyon. The ECMWF has consistently been initiating
isolated convection Friday along the dryline in the eastern
zones. However, the cap is once again expected to be present and
even stronger than Thursday, so for now siding with GFS/NAM
keeping mentionable pops out.

Deterministic guidance still in decent agreement for the upper
level pattern going through the weekend. The broad upper low
becomes a cutoff and stalls over the Great Basin region while a
ridge amplifies over western Canada. This pattern is starting to
resemble a Rex Block, which would result in several days of
southwest flow aloft for the Panhandles. Unfortunately, model to
model consistency with the surface features over the weekend are
worse compared to last night. Models vary greatly on the timing
and position of a frontal boundary, which may stall in the
northern zones late Saturday into Sunday. The good news is that
long range guidance and GEFS plumes continue to show a decent
signal for precipitation late Sunday into Monday along the dryline,
especially for the eastern zones.

Ward

FIRE WEATHER...
Elevated to critical fire weather conditions look possible
Thursday and likely Friday mainly for the western half of the
combined Panhandles. Expect gusty downslope winds and min RH
values potentially in the 5% to 15% range west of the dryline.
Held off on headlines for Thursday as the twenty foot winds are
currently expected to stay below 20 mph where min RH values drop
below 15%. Thus, the RFTI values of 2-3 in the west Thursday are
completely from the RH component, so solid elevated may be more
representative. Also didn't issue watch for Friday yet, as
confidence on eastern extent of critical conditions is low at this
time. Elevated to critical conditions will be possible again
Saturday ahead of a frontal boundary.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, May 9, 3:11 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
411 PM CDT Wed May 9 2018

OKZ001>003-TXZ001>020-317-100915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
411 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across the Oklahoma and northern
Texas Panhandles this evening and overnight. A strong storm can't
be ruled out, with strong winds being the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to critical fire weather conditions will be possible
across portions of the Texas and Oklahoma Panhandles Thursday,
Friday, and Saturday.

Thunderstorms will be possible again Sunday through Tuesday for
portions of the Panhandles. A strong to marginally severe
thunderstorm can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Thursday through
Saturday.

Beat

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
May 9, 3:35 PM CST to May 10, 6:00 AM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758486.